Dr Maryam Zamani shares advice on how to successfully manage HA filler complications
Hyaluronic Acid (HA) fillers are the most common and popular agents used to treat a myriad of rejuvenation treatments; from filling in fine lines and wrinkles, to volume restoration in the face, neck, chest and hands.1 HA fillers are often preferred because they are long lasting, less immunogenic and can be broken down by hyaluronidase.1 Even in the most experienced of hands, complications can arise, and with the apparent relative ease of treatment with high patient satisfaction, a cavalier attitude towards fillers can increase the incidence of complications.2,3 The focus of this article is to highlight complications, symptoms and possible treatment strategies for immediate, early and late onset complications (Figure 1). Complications can be related to the actual filler itself but most often it can be attributed to poor injector knowledge, patient or region selection, and technique.2
Many common side effects are local and short lived, lasting between 2-72 hours. These include pain, tenderness, bruising, redness and swelling, and can often be minimised with good technique. These transient effects can be normal sequelae of placing a foreign HA implant within the skin.3 Significant complications are events that should not occur after treatment and can include infection, nodular masses, inflammation, tissue necrosis from injection into a blood vessel or compression of a blood vessel, dyspigmentation, and blindness.1,4 Park et al noted in their study on HA complications that, in descending order of frequency, affected locations were the perioral area, forehead (including glabella), nose, nasolabial fold, mentum, cheek area and the periocular wrinkles.1
Immediate onset complications
Immediate onset complications can include overcorrection, visibility of HA and vascular compromise. Familiarity with the properties of the HA filler used, proper technique and plane of placement are essential to placing the correct amount of filler at the correct skin depth to provide maximum correction with minimal possibility of overcorrection, visibility or nodularity. When HA filler is placed too superficially, a bluish discoloration can occur called the tyndall effect.2 The only treatment for this is using hyaluronidase, an enzyme that dissolves the HA in the skin, in order to dissolve the filler.5,6
Ischemic events post HA injections are rare but a known serious complication. Direct intra-arterial HA injection or venous occlusion or congestion can cause significant tissue injury and necrosis.2,7,8 Two particular danger zones, vulnerable to tissue necrosis, include the labella and nasal ala.1 Typical clinical findings include disproportionate pain on injection, blanching, livedo reticularis, and a dusky blue-red discoloration that can be followed by blister formation and skin necrosis.9 Blindness is an ischemic event and devastating possible complication; it can be caused either from retrograde flow from canulating the supratochlear or supraorbital arteries, or from the anatomical anastomosis from the ophthalmic artery in the periorbita and nasolabial fold.10 Swift recognition is the most critical aspect in treating ischemic events. Arterial occlusion can be apparent immediately, while venous obstruction may take hours to become evident.2 Having a proper protocol in place is imperative in providing your patient with the most advantageous outcome. This includes:
Stopping the injection immediately if any of the signs of ischemic events are present.
Injecting hyaluronidase locally.
Placing Nitroglycerin paste on the skin immediately if the patient is able to medically tolerate it. Nitroglycerin paste vasodilates and improves flow in the dermal vasculature, thereby decreasing and minimising compressive risk causing ischemia.11
Give the patient oral acetylsalicylic acid to help thin blood and minimize ischemic risk.9
Warm compression and vigorous massage.9
If the patient presents after the ischemic event has begun and there is skin breakdown, topical and/or systemic antibiotics can be started.2
Such complications can be minimised by using the smallest needle, using a cannula instead of a needle to minimise risk of cannulising a vessel, injection of small volumes of HA, aspirating before injecting and proper plane of injection.2
Early onset complications (3-14 days after injection)
As all fillers are foreign bodies, it can be normal to be able to palpate the material in the first few days. If the nodularity persists, however, it is important to evaluate for pain, tenderness, and inflammation.2 Non-inflammatory nodules are localised accumulation of HA that can initially be treated with massage and reassurance. If this is not sufficient, these nodules can be treated with hyaluronidase, which is able to degrade hyaluronic acid in the event of subcutaneous nodules or in ischemic events.6 Non-inflammatory nodules need to be differentiated from granulomas and biofilms, which are inflammatory in nature.12 Granulomatous foreign body reactions to HA may be caused by allergy to the material or immunogenic response to the protein in the HA preparation.5 Granulomas are exceedingly rare, occurring in 0.1% of the patients treated with all forms of injectable fillers, not just HA fillers.3,13 Infection can have a devastating effect on patients as well, and infection control is essential to minimise contamination. Research suggests that chlorhexidine is a better antiseptic compared to povidoneiodine because it is superior in preventing injection site infection.14,15 Such reactions can lead to nodules, inflammation, swelling and erythema. If HA is injected and becomes coated with bacteria, a biofilm forms and the bacteria secretes a protective matrix that gives rise to low grade chronic infection that is resistant to antibiotics.12 It can be difficult to differentiate biofilms from late hypersensitivity reactions. Empiric antibiotic treatment with a macrolide or tetracycline antibiotic should be started for four to six weeks with close monitoring. If at any point fluctuance is noted, incision and drainage can be performed with tissue culture.2 If the lesion does not respond to antibiotic treatment, HA fillers should be dissolved with hyaluronidase.14 Delayed complications such as persistent erythema or delayed hypersensitivity that is unresponsive to antihistamines may also require treatment with hyaluronidase and, sometimes, oral steroids. In patients with persistent edema unresponsive to antihistamines, oral steroids can be used to help reduce inflammation.16 This can commonly be seen with superficially placed HA, particularly because HA is hydrophilic.2
Delayed onset complications
If persistent erythema or telangiectasias occur, they can be treated with hyaluronidase, or 1064 nm Nd:YAG laser. This type of long-pulsed laser is proven to be a safe and effective therapy for treatment of face telangiectasias.17 Delayed inflammatory nodules and granulomas can also form at a later stage and should be treated as a foreign body infection in the first instance with antibiotics and/or intralesional corticosteroids.2 While they may not respond to antibiotics, it is important to empirically treat as an infection in order to prevent further complications.
The best way to manage complications is to try to avoid them. A solid knowledge base is essential in preventing difficulties. All complications should be treated seriously with close patient follow up. The risks associated with HA injections can be minimised with solid knowledge of the anatomy, good technique with a high quality product, and knowledge on properly assessing and treating complications if they arise.
Upgrade to become a Full Member to read all of this article.